Adverse Cutaneous reactions associated with the newest antiretroviral drugs in patients with human immunodeficiency virus infection

Pharmacy Service, Hospital de Sagunto, Sagunto, Spain.
Journal of Antimicrobial Chemotherapy (Impact Factor: 5.31). 11/2008; 62(5):879-88. DOI: 10.1093/jac/dkn292
Source: PubMed


HIV-infected patients have a higher risk of developing cutaneous reactions than the general population, which has a significant impact on patients' current and future care options. The severity of cutaneous adverse reactions varies greatly, and some may be difficult to manage. HIV-infected patients just at the beginning of antiretroviral treatment can frequently show a wide variety of adverse drug effects such as drug rashes, hyperpigmentation, hair loss, hypersensitivity reactions, injection site reaction, urticarial reaction, erythema multiforme, toxic epidermal necrolysis or Stevens-Johnson syndrome. The early detection and treatment of cutaneous adverse drug reactions, plus identification of the causative agent, are essential to prevent the progression of the reaction, preventing additional exposures and ensuring the appropriate use of medications for the current condition and keeping in mind others, such as patient age. This article emphasizes the most common features of an antiretroviral drug-induced cutaneous reaction from protease inhibitors, non-nucleoside analogue reverse transcriptase inhibitors, fusion inhibitors, nucleoside reverse transcriptase inhibitors, integrase inhibitors and inhibitors of the CCR5 chemokine receptor, paying special attention to the newest drugs approved for the treatment of HIV infection, such as tipranavir, darunavir, etravirine, enfuvirtide, raltegravir and maraviroc.

1 Follower
13 Reads
  • Source
    • "Mucosal involvement was not present. The development of these skin manifestations was associated with fever, severe malaise, chills, and pruritus [2, 3, 4]. Fever was high and spiking, racing from 38 to 39°C. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Adverse drug reactions to highly antiretroviral therapy (HAART) are major obstacles in its success. Although overall mortality from HIV has dramatically declined owing to HAART, these antiretroviral regimens have been associated with a wide spectrum of severe cutaneous reactions. The severity of cutaneous adverse reactions varies greatly, and some may be difficult to manage. To optimize adherence and efficacy of antiretroviral treatment, clinicians must focus on preventing adverse effects whenever possible, and distinguish those that are self-limited from those that are potentially serious. This paper presents the case of a serious cutaneous adverse reaction to Atripla in a HIV-positive 50-year-old Caucasian woman.
    Case Reports in Dermatology 05/2014; 6(2):145-9. DOI:10.1159/000354030
  • Source
    • "Abacavir is the most well known multiorgan and potentially life-threatening cause of hypersensitivity among antiretroviral drugs in this class. It has been reported to occur in 2.3% to 9% of the patients [49]. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Human immunodeficiency virus (HIV)-infected patients present complex immunological alterations. Multiple drugs that usually prescribed for prevention or treatment of opportunistic infections and antiretroviral pose these patients a higher risk of developing drug hypersensitivity. All antiretroviral agents and drugs to treat opportunistic infections have been reported to cause drug hypersensitivity reactions. Allergic reactions with antiretroviral are not restricted to older agents, although newer drugs usually more tolerated. Cutaneous adverse drug reactions are the most common manifestation of drug hypersensitivity in HIV, typically manifesting as maculopapular rash with or without systemic symptoms in the presence or absence of internal organ involvement. The onset of an allergic reaction is usually delayed. Severe drug hypersensitity reactions as erythema multiforme, Stevens Johnson syndrome and toxic epidermal necrolysis develop more often in HIV-infected patients compared to other populations. Mild to moderate rash without systemic symptom or organ involvement usually do not need drug discontinuation. Appropriate diagnosis and management of drug hypersensitivity reactions are essential, especially in patients with very low CD4+ T-cell count and multiple opportunistic infections. Clinicians should aware of different half-life of each drug when decided to stop the drug. Knowledge of the metabolism, recognition of the risk factors, and the ability to suggest the probability of particular drug as causative are also important points. A step wise rechallenge test or desensitization with the offending drug might be a preferable action and more commonly used in managing drug hypersensitivity in HIV-infected patients. Desensitization protocols have been successfully done for several antiretroviral and opportunistic infection drugs.
    01/2014; 4(1):54-67. DOI:10.5415/apallergy.2014.4.1.54
  • Source
    • "While highly active antiretroviral therapy (HAART) reduces the morbidity and mortality of patients infected with the human immunodeficiency virus (HIV) (1), prior studies report adverse drug reactions that may alter the course of the antiviral therapy. Various cutaneous and mucosal lesions may result from the use of reverse transcriptase inhibitors (RTIs), as well as protease inhibitors (2). For example, adverse skin reactions including rash, urticaria, erythema multiforme, toxic epidermolysis or Stevens-Johnson syndrome (SJS) have been associated with HAART (3). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Although efavirenz (EFV) is efficacious as an antiretroviral therapy when combined with other antiretroviral drugs, it may cause adverse clinical effects, including skin and mucosal eruptions, central nervous system complications, hepatotoxicity, renal failure and pulmonary complications. The present study investigated the phenotypic alterations caused by EFV in normal human keratinocytes (NHKs) and determined the cell death pathways leading to the lack of epithelial proliferation and regeneration. Replication kinetics, cellular morphology, and protein and mRNA levels of cell cycle regulatory genes and cell death markers were compared between the EFV-exposed cells and the untreated control. EFV treatment led to cell proliferation arrest and cell death of the NHKs by inducing autophagy mediated by proteasome-dependent degradation of p53. EFV also reduced the levels of mTOR and active ERK signaling in NHKs. Chemical inhibition of p53 degradation with a proteasome inhibitor led to reduced autophagic response of NHKs to EFV. In addition, EFV triggered terminal differentiation of NHKs by inducing the expression of involucrin, filaggrin, loricrin and genes involved in cornified envelope formation. Inhibition of autophagy in the EFV-treated NHKs with 3-methylalanine reduced the levels of involucrin and the extent of cell death. Our data indicate that EFV elicits cytotoxic effects on NHKs in part through induction of autophagy and aberrant differentiation of cells.
    International Journal of Molecular Medicine 04/2013; 31(6). DOI:10.3892/ijmm.2013.1327 · 2.09 Impact Factor
Show more

Similar Publications